Missouri, 2017

Hail and Damaging Winds in Missouri, June 17, 2017

June 17, 2017 · NWS DVN · 11 events in 2 counties and zones

Supercell thunderstorms developed in Iowa, near Muscatine county the afternoon of June 17th. They produced large hail, heavy rain, and very high winds which caused damage to trees and some structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Supercell thunderstorms developed in Iowa, near Muscatine county the afternoon of June 17th. They produced large hail, heavy rain, and very high winds which caused damage to trees and some structures. As the storms moved into Illinois and northeast Missouri, they increased in number, and produced a few more areas of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 17, 5:54 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 17, 5:54 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
654 PM CDT Sat Jun 17 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 312 PM CDT Sat Jun 17 2017

At 19Z water vapor imagery indicated a potent shortwave trough
over western south Dakota which was moving into and flattening out
the ridge over the upper Midwest. Plentiful cloud cover was seen
ahead of this trough across Iowa as a front was settled in from
south central Iowa into northern Illinois. A few showers had
developed along this boundary by mid afternoon, with areas to the
south seeing an extensive cumulus field.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 312 PM CDT Sat Jun 17 2017

Today's forecast focus is on thunderstorm chances yet this
afternoon and this evening. Beyond this evening, cooler weather is
in store for the area following the passage of a cold front.

The frontal boundary that is currently located from south central
Iowa through near KCID to KRFD will be the focus of thunderstorm
activity over the next 6 hours.

The shortwave trough over South Dakota will quickly shift east
into Iowa through 06Z tonight. Ahead of this disturbance, deep
layer shear will increase as has been ongoing already across the
region as 19Z mesoanalysis from SPC indicates 0-6km shear values
now approaching 40kts across much of Iowa from 20kts as was being
measured earlier today. Still questioning when the cap will break
to see if storms can tap into the 2000-3500 J/kg of surface based
CAPE. Forecast soundings indicate this will occur around 21Z.
Assuming this plays out and initiation occurs in the next several
hours thoughts are that cells will be able to organize and
strengthen, keeping a severe threat for the southeast 1/3 to 1/2
of the forecast area. How widespread the threat will be remains to
be seen as cells may be more isolated to scattered in nature.

Later this evening as the shortwave moves closer bringing more
significant forcing, activity will likely increase, but by this
time, the front will have moved south far enough and low level
forcing is focused into portions of Missouri into western to
southwest Illinois, so expectations are for the large line of
significant to severe storms that develops to be south of the
forecast area. While an isolated tornado cannot be ruled out, the
primary threats with these storms will be damaging winds and
large hail.

If the initial storms are slower moving or if
there are any training storms, there is potential for heavy rain
as precipitable water values of 1.7 to 1.9 inches are being
observed in the area of concern.

After the front moves through, the airmass will be much changed
with much cooler and drier air taking residence over the area.
Look for highs only in the mid 70s to around 80 degrees with
dewpoints dropping into the 50s and low 60s to make tomorrow feel
much different than the past week. There will be another impulse
of mid-level energy moving across the region on Sunday late
morning through afternoon, so may see enough lift to get some
isolated to scattered showers. Don't expect much rainfall with any
of this activity, but is enough of a chance to add in a mention of
rain and perhaps an isolated thunderstorm in the afternoon.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 312 PM CDT Sat Jun 17 2017

A cool down will be seen for the start of the work week with
temperatures rising back to or above normal the second half of the
week. The overall pattern will see numerous disturbances moving
through in the flow aloft that have the potential to create
periods of active weather.

Quiet and dry conditions will be seen Sunday night as high pressure
quickly moves through the Midwest.

On Monday, an upper level disturbance will move through the area.
Moisture is somewhat limited but there may be just enough to
generate some showers and a few thunderstorms. Temperatures will
average below normal.

Monday night looks to be quiet as another high pressure quickly
moves through the Midwest.

Another fast moving upper level disturbance will move through the
area on Tuesday. Moisture is very limited and the forcing is weak.
However, daytime heating may be just enough to generate some rain
showers.

Tuesday night on...

Tuesday night quiet and dry conditions will be seen across the area
as another high pressure moves through the Midwest.

On Wednesday, mainly dry conditions will be seen across the area. A
weak disturbance will move through in the flow aloft. The model
consensus has a slight chance to chance pops for areas north of
highway 30.

Wednesday night/Thursday, a more substantial upper level disturbance
will move through the area in combination with returning moisture.
Internally, the models are suggesting an organized thunderstorm
complex will develop across Iowa and move generally east or east
northeast. Where the thunderstorm complex develops and tracks will
be the key to the overall forecast. Right now the model consensus
has chance to likely pops for Wednesday night and slight chance pops
in the far east and south on Thursday for lingering precipitation.

Thursday night into Friday night the models diverge somewhat on
their respective solutions as to what will occur. There is loose
agreement that several rounds of rain will be possible in the form
of organized thunderstorm complexes. Right now the model consensus
has slight chance to chance pops for the entire area.

On Saturday, the model consensus has dry conditions for the area as
high pressure moves through the Midwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 650 PM CDT Sat Jun 17 2017

Brief preiods of MVFR conditions are possible until 18/04Z mostly at
MLI and BRL terminals due to thunderstorms. Skies will clear with northwest
and VFR conditions at all terminals by around daybreak or earlier as
a cool front passes with winds gusting 10 to 20 kts during the day
on Sunday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...Brooks
SHORT TERM...Brooks
LONG TERM...08
AVIATION...Nichols
Hazardous weather outlook, Jun 17, 9:27 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1027 AM CDT Sat Jun 17 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181530-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1027 AM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has an enhanced risk of severe
thunderstorms south of a Wayland, Missouri to Roseville, Illinois
line. To the north of this line there is a slight risk. A rather
strong cold front will be pushing southeast across the area late
this afternoon and evening, providing the trigger for severe
thunderstorms. The primary threat will be very damaging winds up
to 80 mph, hail up to golf ball size and isolated tornadoes. A
secondary threat is isolated flash flooding, especially in
locations that have received heavy rainfall the past couple of
days.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Wednesday night through Friday, periodic rounds of thunderstorms
are expected with a quasi-stationary frontal boundary over the
Midwest. There is the potential for severe thunderstorms but there
is low confidence in timing of these storms this far out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 3 pm to 11 pm this afternoon
and evening generally in areas south of a Sigourney, Iowa to
Clinton, Iowa to Milledgeville, Illinois line.

Brooks

In the hours before

Local storm report, Jun 17, 5:21 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             NICHOLS                 41.48N 91.31W
06/17/2017  E1.00 INCH       MUSCATINE          IA   PUBLIC

&&

BROOKS
Local storm report, Jun 17, 5:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             ROCK FALLS              41.77N 89.69W
06/17/2017  M1.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

            PASSED ALONG BY NWS CHICAGO

0651 PM     HAIL             SE ROCK FALLS           41.77N 89.69W
06/17/2017  M1.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

DC
Local storm report, Jun 17, 5:56 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HEAVY RAIN       2 NE FREEPORT           42.31N 89.61W
06/17/2017  M1.00 INCH       STEPHENSON         IL   TRAINED SPOTTER

            OCCURRED IN 20 MIN.

&&

BROOKS
Local storm report, Jun 17, 6:05 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HEAVY RAIN       3 ENE ROCK FALLS        41.80N 89.64W
06/17/2017  M1.41 INCH       WHITESIDE          IL   TRAINED SPOTTER

            TOTAL IN 30 MINTUES

&&

DC
Local storm report, Jun 17, 6:14 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             NNE MEMPHIS             40.46N 92.17W
06/17/2017  M0.25 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

GROSS
Local storm report, Jun 17, 6:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             MEMPHIS                 40.46N 92.17W
06/17/2017  M1.25 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

GROSS

The radar

The Quad Cities radar (KDVN), 185 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Scotland

When
June 17, 6:20 PM CST
Where
Scotland County, 0.69 mi S of Memphis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.460, -92.170

Hail, Scotland

When
June 17, 6:21 PM CST
Where
Scotland County, 0.69 mi S of Memphis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.460, -92.170

Thunderstorm Wind, Scotland

When
June 17, 6:35 PM CST
Where
Scotland County, 0.69 mi S of Arbela
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.460, -92.020

A tree was reported down on a power line.

Hail, Clark

When
June 17, 6:43 PM CST
Where
Clark County, 2.76 mi S of Kahoka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.380, -91.720

Thunderstorm Wind, Clark

When
June 17, 6:43 PM CST
Where
Clark County, Luray
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.450, -91.880

Several tree branches were blown down, which damaged power lines.

Hail, Clark

When
June 17, 6:49 PM CST
Where
Clark County, 0.87 mi NW of Antioch
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.340, -91.710

Numerous windshields were destroyed by wind-driven baseball size hail.

Hail, Clark

When
June 17, 6:54 PM CST
Where
Clark County, 2.1 mi NW of Antioch
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.350, -91.730

Hail, Clark

When
June 17, 6:57 PM CST
Where
Clark County, 2.1 mi NW of Antioch
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.350, -91.730

Windshields were damaged by wind-driven golf ball size hail.

Thunderstorm Wind, Clark

When
June 17, 6:57 PM CST
Where
Clark County, 2.1 mi NW of Antioch
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.350, -91.730

Tree limbs up to 20 inches in diameter were broken.

Hail, Clark

When
June 17, 7:10 PM CST
Where
Clark County, 2.97 mi WSW of Alexandria
Measured
1.75 in hail
Reported by
Public
Coordinates
40.350, -91.520

Thunderstorm Wind, Clark

When
June 17, 7:20 PM CST
Where
Clark County, 2.07 mi N of Fairmont
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.360, -91.930

Spotter estimated 65 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700573, 700574, 700580, 700575, 700581, 700576, 700577, 700578, 700582, 700579, 700583.